The Onset of Action and the Analgesic Efficacy of Saridon (A Propyphenazone/Paracetamol/Caffeine Combination) in Comparison With Paracetamol, Ibuprofen, Aspirin and Placebo (Pooled Statistical Analysis)

Theodore A. Kiersch, Milos' R. Minic'

Disclosures

Curr Med Res Opin. 2002;18(1) 

In This Article

Summary and Introduction

The objective was to evaluate the onset of action, analgesic efficacy and tolerability of Saridon*, a propyphenazone 150 mg/paracetamol 250 mg/caffeine 50 mg combination, in comparison with paracetamol 500 mg, aspirin 500 mg, ibuprofen 200 mg and placebo, by a pooled statistical analysis of eight studies. Out of 500 generally healthy patients (55.2% men, 44.8% women), average age 43.5 years, 329 (65.8%) had moderate and 171 (34.2%) severe acute dentoalveolar pain. More Saridon-treated patients reported 'pain gone/partly gone' and less 'pain unchanged or worse' compared with paracetamol, aspirin and placebo 30 min (p = 0.009, p < 0.001, p = 0.001, respectively) and 60 min after dosing (p < 0.0001 for all). The difference with ibuprofen was observed 60 min after dosing (p < 0.01). Pain intensity differences 30 min and 60 min after dosing infer that Saridon has a faster onset of action than all of the other medications that it was compared with (ibuprofen at only 60 min after dosing). Total pain relief scores four hours after dosing were higher in the Saridon group compared with the paracetamol, ibuprofen, placebo (p < 0.0001 for all) and aspirin groups (p < 0.01). At the end of the study, patients assessed Saridon as more efficacious than the other study medications (p < 0.0001 for all). No serious adverse events were observed with any of the drugs studied. All medications were well tolerated. Twenty patients (4.0%) reported adverse events with no significant differences between groups. The most common adverse events were gastrointestinal disorders, followed by nervous system, skin, subcutaneous tissue, respiratory, cardiac and general disorders. Saridon is an effective analgesic that combines the advantage of fast onset and effective analgesia as compared with paracetamol alone, ibuprofen, aspirin or placebo. The results of this pooled analysis of eight studies should be confirmed in a double-blind study, since seven of the studies included in this analysis were single blind.

Saridon is an analgesic combination containing 150 mg of propyphenazone, 250 mg of paracetamol and 50 mg of caffeine, well known substances with synergistic effects[1]. There is increasing evidence showing that paracetamol predominantly has a central mechanism of action inhibiting the synthesis of centrally acting prostaglandins[2,3,4,5]. The relative analgesic potency of propyphenazone is about twice that of aspirin on a per milligram basis[6]. Propyphenazone alone is rapidly absorbed. After a single oral dose of 220 mg, peak plasma concentrations of about 1.5-3.5 mg/l are attained at between 0.5 h and 1.2 h with a mean biological half-life of approximately 2.8 ± 0.6 h[7,8]. In a three-way cross-over study the subjects were given, at weekly intervals, drinking solutions containing 150 mg of propyphenazone alone and in combination with paracetamol 250 mg[9]. The mean maximum plasma concentrations (mean ± SD) reached were 1.75 ± 0.42 mg/l and 2.48 ± 0.94 mg/l, 0.37 ± 0.08 h and 0.32 ± 0.23 h post-dose with propyphenazone alone, and in combination with paracetamol, respectively[9]. The elimination half-lives in this study were 1.07 ± 0.16 h and 1.28 ± 0.16 h for propyphenazone alone and in combination with paracetamol, respectively. The addition of paracetamol increases peak plasma concentration of propyphenazone by about 40%[9]. Caffeine is a common additive to analgesic drugs that has been shown to increase the analgesic potency of paracetamol-containing analgesics by 41%[10]. Caffeine was also shown to have an independent analgesic effect in headache[11,12]. In total, eight comparative studies were carried out with this particular combination assessing its analgesic effect on dental pain. In addition, one open label study in dental pain was recently published[13]. The purpose of this analysis is to evaluate the efficacy and tolerability of Saridon, a propyphenazone/paracetamol/caffeine combination in comparison to paracetamol, aspirin, ibuprofen and placebo, by using a method of pooled statistical analysis of previously undertaken studies.

* Saridon is a registered trademark of F. Hoffmann-La Roche AG, Basel, Switzerland.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....